Advertisement

Acquired Bartter-Like Syndrome Associated with Gentamicin Administration

      ABSTRACT

      Although acute nonoliguric renal failure is a well-known nephrotoxic effect of aminoglycoside antibiotics, less recognized is acquired Bartter-like syndrome. Herein, we describe four female patients who presented with marked paresthesia, muscle weakness, and tetany following gentamicin therapy with total dose ranging from 1.2 g to 2.6 g. All were normotensive. Biochemical abnormalities included hypokalemia (K+ 1.8–2.3 mmol/L), metabolic alkalosis (HCO3 31.9–34.2 mmol/L), hypomagnesemia (Mg2+ 0.9–1.2 mg/dL), hypermagnesiuria (fractional excretion of Mg 3–6%), hypocalcemia (free Ca2+ 2.0–4.1 mg/dL), and hypercalciuria (molar ratio of Ca2+/creatinine 0.23–0.53), all consistent with Bartter-like syndrome. Serum immuno-reactive parathyroid hormone concentration was low despite the hypocalcemia. The Bartter-like syndrome lasted for 2 to 6 weeks after cessation of gentamicin, coupled with supplementation of K+, Ca2+, and Mg2+. These biochemical abnormalities resembled those seen in patients with gain-of-function mutations in the calcium-sensing receptor. We hypothesize that gentamicin, a polyvalent cationic molecule, induces the action of calcium-sensing receptor on the thick ascending loop of Henle and distal convoluted tubule to cause renal wasting of Na+, K+, Cr, Ca2+, and Mg2+.

      KEY INDEXING TERMS

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of the Medical Sciences
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Bennett W.M.
        • Pulliam J.P.
        • Porter G.A.
        • et al.
        Modification of experimental gentamicin nephrotoxicity by selective parathyroidectomy.
        Am J Physiol. 1985; 249: 832-835
        • Bar R.S.
        • Wilson H.E.
        • Mazzaferri E.L.
        Hypomagnesemic hypocalcemia secondary to renal magnesium wasting.
        Ann Intern Med. 1975; 82: 646-649
        • Kelnar C.J.
        • Taor W.S.
        • Reynolds D.J.
        • et al.
        Hypomagnesaemic hypocalcaemia with hypokalaemia caused by treatment with high dose gentamicin.
        Arch Dis Child. 1978; 53: 817-820
        • Kourilsky O.
        • Solez K.
        • Morel-Maroger L.
        • et al.
        The pathology of acute renal failure due to interstitial nephritis in man with comments on the role of interstitial inflammation and sex in gentamicin nephrotoxicity.
        Medicine. 1982; 61: 258-268
        • Seguro A.C.
        • Shimizu M.H.
        • Monteiro J.L.
        • et al.
        Effect of potassium depletion on ischemic renal failure.
        Nephron. 1989; 51: 350-354
        • Holmes A.M.
        • Hesling C.M.
        • Wilson T.M.
        Drug-induced secondary hyperaldosteronism in patients with pulmonary tuberculosis.
        Q J Med. 1970; 39: 299-315
        • Schwartz J.H.
        • Schein P.
        Fanconi syndrome associated with cephalothin and gentamicin therapy.
        Cancer. 1978; 41: 769-772
        • Keating M.J.
        • Sethi M.R.
        • Bodey G.P.
        • et al.
        Hypocalcemia with hypoparathyroidism and renal tubular dysfunction associated with aminoglycoside therapy.
        Cancer. 1977; 39: 1410-1414
        • Russo J.C.
        • Adelman R.D.
        Gentamicin-induced Fanconi syndrome.
        J Pediatr. 1980; 96: 151-153
        • Alexandridis G.
        • Liberopoulos E.
        • Elisaf M.
        Aminoglycoside-induced reversible tubular dysfunction.
        Pharmacology. 2003; 67: 118-120
        • Fuchs S.
        • Kaminski N.
        • Brezis M.
        Metabolic abnormality induced by streptomycin.
        BMJ. 1994; 309: 512
        • Goodhart G.L.
        • Handelsman S.
        Gentamicin and hypokalemia.
        Ann Intern Med. 1985; 103: 645-646
        • Landau D.
        • Kher K.K.
        Gentamicin-induced Bartter-like syndrome.
        Pediatr Nephrol. 1997; 11: 737-740
        • Nanji A.A.
        • Denegri J.F.
        Hypomagnesemia associated with gentamicin therapy.
        Drug Intell Clin Pharm. 1984; 18: 596-598
        • Patel R.
        • Savage A.
        Symptomatic hypomagnesemia associated with gentamicin therapy.
        Nephron. 1979; 23: 50-52
        • Shiah C.J.
        • Tsai D.M.
        • Liao S.T.
        • et al.
        Acute muscular paralysis in an adult with subclinical Bartter’s syndrome associated with gentamicin administration.
        Am J Kidney Dis. 1994; 24: 932-935
        • Shetty A.K.
        • Rogers N.L.
        • Mannick E.E.
        • et al.
        Syndrome of hypokalemic metabolic alkalosis and hypomagnesemia associated with gentamicin therapy: case reports.
        Clin Pediatr. 2000; 39: 529-533
        • Slayton W.
        • Anstine D.
        • Lakhdir F.
        • et al.
        Tetany in a child with AIDS receiving intravenous tobramycin.
        South Med J. 1996; 89: 1108-1110
        • Tezic T.
        • Saraclar Y.
        • Bilginturan N.
        • et al.
        Symptomatic hypocalcemia and hypomagnesemia due to gentamicin therapy in an 8-year-old girl.
        Turk J Pediatr. 1982; 24: 267-269
        • Elliott C.
        • Newman N.
        • Madan A.
        Gentamicin effects on urinary electrolyte excretion in healthy subjects.
        Clin Pharmacol Ther. 2000; 67: 16-21
        • Hebert S.C.
        Bartter syndrome.
        Curr Opin Nephrol Hypertens. 2003; 12: 527-532
        • Jamison R.L.
        • Ross J.C.
        • Kempson R.L.
        • et al.
        Surreptitious diuretic ingestion and pseudo-Bartter’s syndrome.
        Am J Med. 1982; 73: 142-147
        • Shah G.M.
        • Kirschenbaum M.A.
        Renal magnesium wasting associated with therapeutic agents.
        Miner Electrolyte Metab. 1991; 17: 58-64
        • Roediger W.E.
        • Ludwin D.
        • Hinder R.A.
        Hypocalcaemic response to streptomycin in malignant hypercalcaemia.
        Postgrad Med J. 1975; 51: 399-401
        • Howard M.
        • Frizzell R.A.
        • Bedwell D.M.
        Aminoglycoside antibiotics restore CFTR function by overcoming premature stop mutations.
        Nat Med. 1996; 2: 467-469
        • Watanabe S.
        • Fukumoto S.
        • Chang H.
        • et al.
        Association between activating mutations of calcium-sensing receptor and Bartter’s syndrome.
        Lancet. 2002; 360: 692-694
        • Brown E.M.
        • MacLeod R.J.
        Extracellular calcium sensing and extracellular calcium signaling.
        Physiol Rev. 2001; 81: 239-297
        • Riccardi D.
        • Hall A.E.
        • Chattopadhyay N.
        • et al.
        Localization of the extracellular Ca2+/polyvalent cation-sensing protein in rat kidney.
        Am J Physiol. 1998; 274: 611-622
        • Desfleurs E.
        • Wittner M.
        • Simeone S.
        • et al.
        Calcium-sensing receptor: regulation of electrolyte transport in the thick ascending limb of Henle’s loop.
        Kidney Blood Press Res. 1998; 21: 401-412
        • Hebert S.C.
        Extracellular calcium-sensing receptor: implications for calcium and magnesium handling in the kidney.
        Kidney Int. 1996; 50: 2129-2139
        • Kang H.S.
        • Kerstan D.
        • Dai L.
        • et al.
        Aminoglycosides inhibit hormone-stimulated Mg2+ uptake in mouse distal convoluted tubule cells.
        Can J Physiol Pharmacol. 2000; 78: 595-602